What is hypoglycemia?
Hypoglycemia (low blood sugar) can be scary for all involved: here’s what you need to know to deal with one.
- Hypoglycemia (a hypo) is a sudden low blood sugar episode.
- The optimal blood glucose range is 4 to 7mmol/l. With a hypo, blood glucose levels are usually lower than 3.9mmol/l.
- Initial symptoms are nervousness, sweating, intense hunger, trembling, weakness, palpitations, or trouble speaking (depending on the person).
- The best thing to treat a hypo is fast-acting carbohydrates: 15-20g of sugary carb (a few sweets, 2 tablespoons of raisins, a tablespoon of honey or half a cup of fruit juice).
- The key is to catch low blood sugar early – as soon as it starts dropping – and treat it with a small dose of something sweet.
- If blood glucose drops too low it can get to the stage where the brain is not getting enough glucose.
- Symptoms of this are confusion, drowsiness, changes in behaviour, seizure and eventually coma.
- In case of severe hypoglycemia, a glucagon emergency kit may be necessary. This once-off injection instantly raises the blood sugar, and is particularly useful when the person with diabetes is unconscious or unable to swallow.
- Notify all those close to you what to do in an emergency and how to use a glucagon injection.
- Test often to keep your levels as well controlled as possible.
Connect with other diabetics
Want to know what hypoglycemia feels like to other people with diabetes? Join us on Diabetic South Africans to discuss these (and many other) questions…